Advertisement

Increased Risk of Early Cardiac Toxicity With Posttransplantation Cyclophosphamide in Allogeneic HSCT


Advertisement
Get Permission

Rémy Duléry, MD

Rémy Duléry, MD

In a French single-center retrospective cohort study reported in JACC: CardioOncology, Rémy Duléry, MD, of Saint-Antoine Hospital, Paris, and colleagues found that posttransplantation cyclophosphamide was associated with a significantly increased risk of early cardiac toxicity among patients receiving allogeneic hematopoietic stem cell transplantation (HSCT).1

As stated by the investigators: “Posttransplant cyclophosphamide has become a standard of care in haploidentical HSCT to reduce the risk of graft-vs-host disease. However, data on cardiac events associated with posttransplantation cyclophosphamide are scarce.”

Study Details

The study included 331 consecutive patients aged ≥ 15 years who underwent allogeneic HSCT for hematologic malignancy at Saint Antoine Hospital between January 2013 and June 2018. Patients receiving unrelated cord blood were excluded. Posttransplantation cyclophosphamide was given to all patients undergoing haploidentical HSCT. After March 2014, some patients with a matched-unrelated or HLA identical sibling donor also received posttransplantation cyclophosphamide. The primary outcome measure was the incidence of early cardiac events occurring within the first 100 days after HSCT. Cardiac events were defined as left-ventricular systolic dysfunction (decrease in left-ventricular ejection fraction of > 10 percentage points to a value < 53%); acute pulmonary edema; arrhythmia; pericarditis; or acute coronary syndrome.

For the posttransplantation cyclophosphamide vs no posttransplantation cyclophosphamide groups: the most common diagnoses were acute myeloid leukemia (51% vs 43%), acute lymphoblastic leukemia (13% vs 16%), and lymphoma (17% vs 11%); 18% vs 16% had no cardiovascular risk factors; 20% vs 23% had a cardiac event prior to HSCT; and conditioning regimens were myeloablative in 24% vs 51%, reduced--intensity in 34% vs 20%, and sequential in 43% vs 29%. (Sequential regimens add a short course of intensive cytoreductive chemotherapy before reduced-intensity conditioning and, in this population, were thiotepa-based, clofarabine-based, or amsacrine-based.)

Early Cardiac Events

Among donors, 89 (27%) were HLA identical siblings, 124 (37%) were unrelated, and 118 (36%) were haploidentical. A total of 136 patients received posttransplantation cyclophosphamide and 195 did not. In the posttransplantation cyclophosphamide group, 33 patients received posttransplantation cyclophosphamide at 50 mg/kg/d for 1 day, and 103 received posttransplantation cyclophosphamide at 50 mg/kg/d for 2 days. The posttransplantation cyclophosphamide group included 13 patients with unrelated donors and 6 with HLA-identical sibling donors.

Early cardiac events occurred in 45 patients at a median of 17 days after transplantation (range = 1–90 days). The cumulative incidence of early cardiac events was 19% in the posttransplantation cyclophosphamide group vs 6% in the no posttransplantation cyclophosphamide group (P < .001). Among early cardiac events, left-ventricular systolic dysfunction occurred in 14.3% vs 2.1% (P = .001); acute pulmonary edema, in 6.7% vs 2.1% (P = .036); pericarditis, in 3.8% vs 0.5% (P = .09); arrhythmia, in 3.1% vs 3.1% (P = .95); and acute coronary syndrome, in 1.5% vs 0.5% (P = .36). The incidence of early cardiac events was 14% and 26% in patients receiving posttransplantation cyclophosphamide total doses of 50 mg/kg and 100 mg/kg, respectively.

Baseline cardiovascular risk factors were not associated with a risk of early cardiac events. On multivariate analysis, use of posttransplantation cyclophosphamide was significantly associated with a risk of early cardiac events (hazard ratio [HR] = 2.7, 95% confidence interval [CI] = 1.4–4.9, P = .002). Additional factors associated with an increased risk of early cardiac events were exposure to cyclophosphamide vs no exposure to cyclophosphamide before HSCT (HR = 2.7, 95% CI = 1.5–5.0, P = .002), use of a sequential conditioning regimen vs reduced-intensity and myeloablative regimens (HR = 2.6, 95% CI = 1.5–4.8, P = .001), and older age (HR = 1.4 per 10 years, 95% CI = 1.1–1.7, P = .007).

Graft-vs-Host Disease and Mortality Outcomes

At day 100, the cumulative incidence of grade II to IV and grade III to IV acute graft-vs-host disease was 22% with vs 33% without posttransplantation cyclophosphamide (P = .042) and 7% vs 12% (P = .140). At 2 years, the cumulative incidence of chronic graft-vs-host disease was 25% vs 34% (P = .090). On multivariate analysis, use of posttransplantation cyclophosphamide was associated with a significantly reduced risk of acute grade II to IV graft-vs-host disease (HR = 0.61, 95% CI = 0.39–0.97, P = .037), with no significant effect on chronic graft-vs-host disease being observed (HR = 1.01, 95% CI = 0.64–1.58, P = .98).

After a median follow-up of 36.5 months, there were no significant differences between the two groups in the 2-year rates of nonrelapse mortality (28% vs 21%, P = .11), relapse (23% vs 20%, P = .67), overall survival (56% vs 63%, P = .15), disease-free survival (49% vs 58%, P = .06), or graft-vs-host disease–free, relapse-free survival (41% vs 46%, P = .45).

The occurrence of early cardiac events was associated with significantly poorer overall survival (HR = 2.7, 95% CI = 1.8–4.2, P < .0001). Overall survival at 2 years was 31% in patients with early cardiac events vs 64% among those without early cardiac events. Among patients surviving at least 100 days after HSCT, the 2-year overall survival was 47% vs 72% (P = .046).

KEY POINTS

  • Posttransplantation cyclophosphamide was associated with an increased risk of early cardiac events in patients who received an allogeneic stem cell transplant.
  • Early cardiac events were associated with poorer overall survival.

On multivariate analysis, use of posttransplantation cyclophosphamide was not associated with overall survival (HR = 1.19, 95% CI = 0.79–1.58, P = .52). Factors associated with poorer overall survival included a history of a cardiac event before HSCT (HR = 1.83, 95% CI = 1.26–2.65, P = .002) and exposure to cyclophosphamide before HSCT (HR = 2.04, 95% CI = 1.40–2.98, P < .001).

The investigators concluded: “Posttransplantation cyclophosphamide is associated with a higher incidence of early cardiac events occurring within the first 100 days after HSCT. Patients who have a cardiac event after HSCT have lower overall survival. These results may help to improve the selection of patients who are eligible to undergo HSCT with posttransplantation cyclophosphamide, especially older adult patients and patients with previous exposure to cyclophosphamide.” 

DISCLOSURE: The study was supported by the Association for Training, Education and Research in Hematology, Immunology, and Transplantation. Dr. Duléry has received honoraria for lectures from Keocyt and Sanofi.

REFERENCE

1. Duléry R, Mohty R, Labopin M, et al: Early cardiac toxicity associated with posttransplant cyclophosphamide in allogeneic stem cell transplantation. JACC CardioOncol 3:250-259, 2021.


Advertisement

Advertisement



Advertisement